Important Letter from Dr Fallek: Let's Talk About the Vaccine and Filler Issues
As many of us return to work in medical aesthetics after the holidays, we’ve been greeted by the news that a few people who have dermal fillers have had adverse reactions to a COVID-19 vaccine. We have received some questions from concerned patients about what they should do.
Here’s the bottom line, right at the top—while we should never minimize potential side effects, this story should not stop people with fillers from receiving the vaccine. We spent some time looking at all the available information from the U.S. Food and Drug Administration (FDA) and other available sources, and we can confidently say that patients should not be concerned about getting the vaccine after receiving fillers. Here’s why:
First, the reactions so far have only been reported in patients receiving the COVID-19 vaccine developed by Moderna; there are currently no reported reactions of this type to the Pfizer vaccine. (If you’d like to review this data yourself, these facts were all taken directly from the briefing documents from the FDA Advisory Committee meetings for the Pfizer and Moderna vaccines, which can be found here and here, respectively.)
Second, the reactions are rare—only three cases were reported out of a pool of 30,420 during clinical testing of the Moderna vaccine.
Third, the reactions so far have been minor and have been easily treatable—two of the patients experienced facial swelling around where they had received the filler treatments, and the third experienced swelling of the lip (all were treated successfully with oral steroids and/or antihistamines such as Benadryl. (The person who said they’d experienced swelling of the lip said they’d had a similar reaction to a flu shot.)
There really is no controversy here—according to the available information, this story should not prevent anyone from receiving the vaccine, nor should it prevent anyone from receiving filler.